Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

July 18, 2018Wheeler County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 18, 2018, 3:13 PM EDT for Wheeler County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 3:13 PM EDT (19:13 UTC)
Expired
Jul 18, 2018, 3:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Wind
40

County Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 101 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1378 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WWUS82 KFFC 181913
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT WED JUL 18 2018
 
GAZ110-111-181945-
Wheeler GA-Telfair GA-
313 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND EASTERN
TELFAIR COUNTIES UNTIL 345 PM EDT...

At 313 PM EDT...a strong thunderstorm was over Towns, or 8 miles
southeast of McRae...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Lumber City, Scotland, Towns, Jordan and Spring Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3188 8287 3206 8288 3211 8262 3210 8261
      3208 8262 3207 8261 3203 8261 3200 8258
      3195 8257 3193 8259 3194 8260 3192 8263
      3192 8268 3191 8268 3190 8269 3190 8270
      3189 8271 3187 8275
TIME...MOT...LOC 1913Z 267DEG 10KT 3198 8279 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:01 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 18, 2:01 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
201 PM EDT Wed Jul 18 2018

.PREV DISCUSSION... /Issued 1032 AM EDT Wed Jul 18 2018/

UPDATE...
The forecast is in good shape this morning and the area is off to
a quiet start. A quick sfc analysis reveals a frontal boundary
situated across the CWA. This boundary may make it slightly
further south by this afternoon before stalling. Given its
presence across the CWA...it is expected to the primary focus for
convection this afternoon and evening as daytime heating peaks.
Convection will be most likely in the vicinity of the frontal
boundary and areas southward. Similar to the previous
forecast...this still looks to be in the CSG to MCN vicinity and
southward...tho may need to show higher POPs closer to ATL metro
where hi-res CAMs still suggest at least isolated activity.

Kovacik

PREV DISCUSSION... /Issued 715 AM EDT Wed Jul 18 2018/

PREV DISCUSSION... /issued 335 AM EDT Wed Jul 18 2018/

SHORT TERM /Today through Thursday/...

The short term period begins with a tranquil morning and shower
activity abating along frontal boundary. Front will continue to
sink south through today with some mid level drier air working in
its wake. Focus will decidedly be in the CSG to MCN areas and
points southward where precipitable water will be well in excess
of 2 inches and there is instability near 2000 J/KG. This should
be more than enough to warrant likely pops for the southern tier
although should be mainly heavy rainers with continued warm mid
level temps.

The big question will be the transition zone near the Atlanta
metro as to how much dry air works into the area and does this
shut off pops completely. Although there is no doubt PWs will
drop off, still could see 1.75 in values which should be
supportive of isolated pops at a minimum. This is supported well
by the NAMNest which shows activity firing along i20 after 18Z.

As weak low forms along stalled boundary for Thu, this will allow
deep moisture return back northward. Cutoff for likely pops will
roughly be over the same zone but mid range scattered pops will be
much further north along I85. Some cooler mid level temps along
the transition zone over North GA, so may see potential for
slightly increased strong to isolated severe storms.

Deese

LONG TERM /Thursday Night through Tuesday/...

Extended forecast period continues to look somewhat unsettled,
especially the beginning as a fairly high amplitude upper-level
pattern evolves. By Friday, region comes under increasing
northwesterly flow aloft as eastern U.S. upper low deepens. Saturday
still appears to be an active weather day as a fairly strong short
wave sweeps through the base of the upper low driving a surface cold
front into the state. Moderately unstable atmosphere and
strengthening mid-level winds combine with the enhanced lift for what
looks to be a good chance for organized, strong to severe
convection.

Some drier air tries to push in from the northwest behind this
system, however persistent weak upper troughing across the eastern
U.S. and a lingering surface boundary across the region should keep
chance POPs going into the middle of next week.

20

&&

.AVIATION...
18Z Update...
Convection has begun to initiate across central Georgia this
afternoon...and a TEMPO remains in place for CSG and MCN into the
evening. Will watch trends for metro ATL and AHN sites over the
next few hours but for now think VCSH should handle it. VFR
conditions are expected into the overnight. Some indication MVFR
to perhaps IFR cigs with some fog will develop but that will be
somewhat dependent on today's convection. For now will only keep
sub-VFR cigs across MCN and AHN where best moisture looks to exist.
Should see regular cu field again Thursday with better chance for
convection. Winds will remain mainly NW this afternoon and
evening tho could flirt with NE at times. Predominant shift to NE
should hold off until about 06-08z timeframe and then remain on
the east side. Speeds should remain under 7kts today but increase
to 7-10kts Thursday.

//ATL Confidence...18Z Update...
Medium on convective potential today.
Medium on overnight cig trends.
High on all other elements.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          90  72  87  71 /  30  30  60  40
Atlanta         91  74  88  72 /  30  30  50  30
Blairsville     86  65  82  67 /  30  20  50  30
Cartersville    91  70  89  71 /  20  10  50  30
Columbus        92  75  91  74 /  60  40  50  40
Gainesville     89  71  86  70 /  30  30  50  30
Macon           91  73  89  73 /  60  40  60  50
Rome            91  69  90  71 /  10  10  30  30
Peachtree City  91  72  89  71 /  30  30  50  30
Vidalia         91  74  88  73 /  60  60  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....20
AVIATION...Kovacik
Hazardous weather outlook, Jul 18, 12:14 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1214 PM EDT Wed Jul 18 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1214 PM EDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across central
Georgia this afternoon and tonight. Isolated thunderstorms are
possible across the north. The main hazard will be locally heavy
rainfall. Heavy rainfall could cause temporary street flooding and
ponding of water in low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms are expected Thursday through
Tuesday. A few strong to severe thunderstorms will be possible each
day with strong, gusty winds, frequent lightning, and very heavy
rainfall. A strong storm system approaching the region Friday and
moving across the area Saturday will increase the chances for severe
thunderstorms those two days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 18, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT WED JUL 18 2018

GAZ110-111-181945-
Wheeler GA-Telfair GA-
313 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND EASTERN
TELFAIR COUNTIES UNTIL 345 PM EDT...

At 313 PM EDT...a strong thunderstorm was over Towns, or 8 miles
southeast of McRae...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Lumber City, Scotland, Towns, Jordan and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3188 8287 3206 8288 3211 8262 3210 8261
      3208 8262 3207 8261 3203 8261 3200 8258
      3195 8257 3193 8259 3194 8260 3192 8263
      3192 8268 3191 8268 3190 8269 3190 8270
      3189 8271 3187 8275
TIME...MOT...LOC 1913Z 267DEG 10KT 3198 8279

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:39 PM EDTSpecial Weather StatementFFCOglethorpe36 min
Jul 17, 9:04 PM EDTSpecial Weather StatementFFCWheeler41 min
Jul 17, 10:43 PM EDTSpecial Weather StatementFFCWilkes32 min
Jul 18, 6:34 PM EDTSpecial Weather StatementFFCHouston26 min
Jul 18, 6:48 PM EDTSpecial Weather StatementFFCLaurens42 min
Jul 18, 7:09 PM EDTSpecial Weather StatementFFCBleckley, Houston, Peach51 min
Jul 18, 7:22 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens23 min
Jul 18, 7:49 PM EDTSpecial Weather StatementFFCUpson41 min
Jul 18, 7:50 PM EDTSpecial Weather StatementFFCDodge, Laurens40 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.